Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Bismarck, ND

May 29, 2004Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 29, 2004, 5:22 AM CDT for Divide County, Williams County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 5:22 AM CDT (10:22 UTC)
Expired
May 29, 2004, 6:00 AM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Divide County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS53 KBIS 291022
SVRISN
NDC023-105-291100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
ISSUED BY BISMARCK ND
521 AM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHEASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 600 AM CDT

* AT 521 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF HAMLET...OR ABOUT 27 MILES
  SOUTHEAST OF CROSBY...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOONAN AROUND 555 AM CDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 4852 10320 4851 10292 4895 10300 4891 10320

$$
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:00 AM CDT, 22 minutes earlier.

Area forecast discussion, May 29, 5:00 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT SAT MAY 29 2004

.SHORT TERM...
TODAY THROUGH MONDAY NIGHT...MID LEVEL LOW CURRENTLY IN SOUTHWESTERN
CANADA WILL CONTINUE TO MOVE EASTWARD THROUGH THE SHORT
TERM...KEEPING AN ACTIVE PATTERN ACROSS THE CWA. SURFACE LOW IS
CURRENTLY NEAR SOUTHEAST MONTANA/NORTHWEST SOUTH DAKOTA...WITH
BOUNDARY JUST BARELY CREEPING INTO WESTERN NORTH DAKOTA. WITH AID OF
LOW LEVEL JET TRANSPORTING MOISTURE UP FROM THE SOUTH...SOME SEVERE
STORMS HAVE KICKED UP THIS MORNING IN WESTERN COUNTIES...WITH HAIL
AND HEAVY RAIN. SLOW MOVING/TRAINING CELLS HAVE WARRANTED A FLASH
FLOOD WARNING EARLIER THIS MORNING IN SOUTHERN MCKENZIE COUNTY...WHERE
FFMP AND DOPPLER ESTIMATES EXCEEDED 3 INCHES OF RAIN IN THIS AREA.
SHORT TERM MODELS IN AGREEMENT OF MOVING THIS BOUNDARY TO A ISN-BIS
LINE BY 18Z...AND A BOT/JMS LINE BY 00Z. WITH CONTINUED UNSTABLE
ATMOSPHERE...WILL THEREFORE CONTINUE FLASH FLOOD WATCH AND SEVERE
WORDING IN ZONES THROUGH THIS EVENING. K INDEX STILL PROGGED AT
ABOUT 35.

PERIODS OF SHOWERS CONTINUE THROUGH THE SHORT TERM...BUT HEAVIER
AMOUNTS STAY IN CANADA AND TO THE EAST.

.LONG TERM...
TUESDAY THROUGH FRIDAY NIGHT...AFTER MORE SHOWERS ON TUESDAY...MID
LEVEL LOW MOVES EAST AND SOME RIDGING JUST TO OUR WEST WILL PLACE US
IN A ZONAL TO NORTHWEST FLOW. WEAK SURFACE HIGH PRESSURE BUILDS IN
THROUGH WEDNESDAY NIGHT...DRYING THINGS OUT. THURSDAY THROUGH
FRIDAY...INSTABILITY INCREASES...AND SHOWALTERS RANGE ANYWHERE FROM
0 TO -5...MAINLY IN THE SOUTH. LOW PRESSURE IN THE NORTHERN ROCKIES
SETS UP A RETURN FLOW WITH WARM AIR ADVECTION AND MOISTURE INCREASE.
SEEMS TO BE A SET UP FOR SOME CONVECTION THURSDAY AND FRIDAY...BUT I
DIDNT SEE ANY CLEAR TRIGGERS. SURROUNDING OFFICE KEPT DRY...SO I
FOLLOWED SUIT...WITH IT BEING FAR OUT ENOUGH TO WAIT FOR ANOTHER
MODEL RUN. I DID BUMP TEMPERATURES UP ON THESE DAYS...HOWEVER.

SATURDAY...THE 00Z GFS STARTS TO BRING ANOTHER 500 MB LOW EASTWARD
ACROSS CANADA...ONCE AGAIN SETTING US IN A SOUTHWEST FLOW PATTERN.
WILL MORE THAN LIKELY ADD POPS TO DAY 7 (SATURDAY)...AT LEAST FOR
WESTERN COUNTIES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY NIGHT NORTHWEST...NORTH CENTRAL AND
EAST CENTRAL.

&&

SHULZ
Hazardous weather outlook, May 28, 3:07 PM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT FRI MAY 28 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292005-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
307 PM CDT FRI MAY 28 2004

...SEVERE THUNDERSTORMS AND HEAVY RAIN LIKELY ACROSS NORTH DAKOTA
TONIGHT THROUGH SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...SOME COULD BE SEVERE
WITH HEAVY RAIN.  A FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT ACROSS
NORTHWEST...NORTH CENTRAL...AND EAST CENTRAL NORTH DAKOTA...FROM
WILLISTON TO MINOT TO JAMESTOWN TO ELLENDALE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FLOOD WATCH FOR NORTHWEST...NORTH CENTRAL...AND EAST CENTRAL
NORTH DAKOTA WILL BE IN EFFECT THROUGH SATURDAY NIGHT WHERE
THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE EXPECTED.  SEVERE
THUNDERSTORMS ARE POSSIBLE IN CENTRAL NORTH DAKOTA SATURDAY AND
SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

TSW/CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:41 PM CDTSevere Thunderstorm WarningBISGolden Valley64 min
May 28, 10:11 PM CDTSevere Thunderstorm WarningBISBillings59 min
May 29, 12:33 AM CDTFlash Flood WarningBISMcKenzie3 hr
May 29, 4:35 AM CDTSevere Thunderstorm WarningBISWilliams40 min
May 29, 4:40 AM CDTSevere Thunderstorm WarningBISWilliams35 min
May 29, 4:23 PM CDTSevere Thunderstorm WarningBISDickey52 min
May 29, 4:35 PM CDTSevere Thunderstorm WarningBISMcIntosh55 min
May 29, 5:05 PM CDTTornado WarningBISMcIntosh25 min
May 29, 5:26 PM CDTSevere Thunderstorm WarningBISBurleigh64 min
May 29, 5:34 PM CDTSevere Thunderstorm WarningBISMcIntosh56 min
May 29, 6:19 PM CDTSevere Thunderstorm WarningBISDickey56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.